Oregon, 2011

Damaging Wind in Oregon, July 25, 2011

July 25, 2011 · NWS PQR · 1 event in 1 county or zone

An area of instability developed over Northwest Oregon early Monday morning producing isolated thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

An area of instability developed over Northwest Oregon early Monday morning producing isolated thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jul 25, 1:00 AM PST, 4 hours earlier.

Area forecast discussion, Jul 25, 1:00 AM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
200 AM PDT MON JUL 25 2011

.SYNOPSIS...AN UPPER LEVEL TROUGH PUSHING INTO THE PACIFIC NW TODAY
WILL DEEPEN A MARINE LAYER THAT WILL LINGER FOR THE NEXT FEW DAYS.
THE TROUGH WILL MOVE E AFTER MID WEEK ALLOWING THE AIR MASS TO DRY
OUT AGAIN AS THE LOW LEVEL FLOW TURNS MORE NORTHERLY.
&&

.SHORT TERM...A MOIST AND MARGINALLY UNSTABLE MID LEVEL LAYER...
INDICATED BY SOME ACCAS CLOUDS SUNDAY AND SUPPORTED BY THE 00Z SLE
SOUNDING...HAS BEGUN TO PRODUCE SOME SHOWERS AND THUNDERSTORMS EARLY
THIS MORNING AS THE MARINE LAYER PUSHES IN UNDERNEATH. NAM AND GFS
BUFR SOUNDINGS NOT PARTICULARLY IN TUNE WITH THIS UNSTABLE LAYER...
ALTHOUGH NAM DOES PICK UP ON SOME MID LEVEL MOISTURE. GIVEN THE
SYNOPTIC SETTING AND A COUPLE OF LIGHTING STRIKES ALREADY EARLY THIS
MORNING...WILL NEED TO INCLUDE ISOLATED THUNDERSTORMS THIS MORNING
IN ADDITION TO SCATTER SHOWERS. 700 MB MOISTURE IN NAM THAT ROUGHLY
CORRESPONDS WITH THE CURRENT SHOWERS IS SLOW TO SHIFT E OF THE
CASCADE CREST THIS AFTERNOON...SO WILL KEEP A MENTION OF SHOWERS
THROUGH THE DAY AS THE UPPER TROUGH AXIS PUSHES ACROSS. W OF THE
CASCADES...PRECIPITATION CHANCES SEEM TO REST MORE WITH THE LOW
LEVEL MARINE MOISTURE PUSHING IN. WILL KEEP IN A MENTION OF MORNING
DRIZZLE OR LIGHT RAIN ALONG THE COAST AND NORTH INTERIOR...THEN A
SLIGHT CHANCE FOR SHOWERS THIS AFTERNOON AS MARINE LAYER MIXES
SOME.

WITH THE UPPER TROUGH LINGERING...THE NEXT COUPLE OF DAYS SEES THE
DEEP MARINE LAYER SLOWLY ERODING UP FROM THE S TUE AFTERNOON THROUGH
WED AS THE LOW LEVEL FLOW TURNS MORE NORTHERLY. WILL LEAVE IN SOME
LOW POPS FOR SHOWERS INTO WED MAINLY ALONG THE COAST...IN THE
MOUNTAINS...AND ACROSS THE N WHERE MOISTURE IS THE BEST. TEMPS WILL
BE BACK BELOW NORMAL FOR THE NEXT FEW DAYS.

.LONG TERM...MADE NO CHANGES...PREVIOUS DISCUSSION FOLLOWS.
ENSEMBLES SHOW PRIMARILY ZONAL FLOW FOR THE REMAINDER OF THE WEEK
WITH A FEW MEMBERS INDICATING THE POTENTIAL FOR ANOTHER UPPER LEVEL
TROUGH NEAR THE COAST NEXT WEEKEND. TEMPERATURES SHOULD SLOWLY
REBOUND THE LATTER HALF OF THE WEEK...BUT REMAIN A COUPLE DEGREES
BELOW NORMAL. TW

&&

.AVIATION...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION
TODAY AND TONIGHT. THIS WILL INCREASE THE MARINE LAYER AS WELL AS
THE ONSHORE FLOW. MVFR CIGS ALREADY ON THE COAST IS MAKING ITS WAY
INLAND THIS MORNING. INLAND SITES SHOULD BEGIN TO LIFT BACK TO VFR
BY MIDDAY. HOWEVER...COASTAL SITES WILL LIKELY KEEP MVFR CIGS
THROUGHOUT THE DAY.

ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER THE CASCADES AHEAD OF
THE APPROACHING TROUGH. ISOLATED THUNDERSTORMS PROBABLY CONTINUE
THROUGH ABOUT 15Z.

KPDX AND APPROACHES...MVFR CIGS AROUND 1500 FEET SHOULD AFFECT THE
AREA 12Z THROUGH 18Z. THEN EXPECT CONDITIONS IMPROVING DURING THE
AFTERNOON.

&&

.MARINE...FAIRLY QUIET MARINE CONDITIONS ARE EXPECTED FOR THE
FIRST HALF OF THE UPCOMING WEEK. BUT STRONGER NORTHERLY WINDS ARE
LIKELY AFTER MIDWEEK AS THE THERMALLY INDUCED TROUGH ONCE AGAIN
STRENGTHENS ALONG THE SOUTH OREGON COAST. THIS WILL ALLOW FOR
PERIODS OF SMALL CRAFT WINDS TO DEVELOP TOWARD THE END OF THE
WEEK. SEAS WILL ALSO BUILD A BIT IN RESPONSE TO THE INCREASED
WINDS...BUT SHOULD REMAIN BELOW 10 FT.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...NONE.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.

In the hours before

Special weather statement, Jul 25, 4:20 AM PST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
520 AM PDT MON JUL 25 2011

ORZ009-011-WAZ019-023-251300-
NORTHERN OREGON CASCADES OR-SOUTH WASHINGTON CASCADES WA-WESTERN
COLUMBIA RIVER GORGE WA-WESTERN COLUMBIA RIVER GORGE OR-
520 AM PDT MON JUL 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MULTNOMAH...SOUTHERN
SKAMANIA AND NORTHWESTERN HOOD RIVER COUNTIES UNTIL 600 AM PDT...

AT 508 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF NORTH BONNEVILLE...OR 9 MILES
SOUTHWEST OF CASCADE LOCKS...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  STEVENSON AND WYETH...
  CARSON...HOME VALLEY AND WYETH...
  STABLER...
  INDIAN HEAVEN WILDERNESS...

IN WASHINGTON THIS WILL IMPACT STATE ROUTE 14 BETWEEN MILE MARKERS 31
AND 52.

IN OREGON THIS WILL IMPACT INTERSTATE 84 BETWEEN MILE MARKERS 33 AND
52.

LAT...LON 4603 12190 4594 12159 4590 12159 4551 12185
      4559 12212
TIME...MOT...LOC 1219Z 203DEG 33KT 4565 12191

WEATHER.GOV/PORTLAND

The radar

The Portland,OR radar (KRTX), 33 km away, was scanning. The volume nearest the first event began at 13:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Multnomah

When
July 25, 5:00 AM PST
Where
Multnomah County, 0.84 mi SE of Portland
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
45.520, -122.640

A thunderstorm moving through Multnomah County produced lightning that hit a tree which fell on power lines causing a power outage to about 1600 customers.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333923.